Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 32, NWS Melbourne, FL

February 28, 1998Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Feb 28, 1998, 10:57 PM EST for Volusia County, Florida. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 28, 1998, 10:57 PM EST (03:57 UTC)
Expired
Mar 1, 1998, 12:00 AM EST
In force
63 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 11:00 PM ESTHail 1Deltona, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 4.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 010357 RRA
SVRMLB
FLC127-010500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1057 PM EST SAT FEB 28 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL MIDNIGHT EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...VOLUSIA COUNTY
 
AT 1050 PM...RADAR INDICATED A SEVERE THUNDERSTORM OVER LAKE MONROE
MOVING EAST NORTHEAST AT 40 MPH.  THE STORM WILL MOVE ACROSS OSTEEN
BY 1115 PM AND THEN REACH THE SOUTHERN VOLUSIA COUNTY COAST
FROM PONCE INLET AND EDGEWATER TO OAK HILL.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

LASCODY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 7:47 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 28, 7:47 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
747 PM EST SAT FEB 28 1998

CURRENTLY...FRONT LOOKS TO BE HUNG UP IN THE VICINITY OF THE BIG BEND
AREA AS A WEAK WAVE ASSOCIATED WITH UPPER IMPULSE TRACKS ACROSS GULF
OF MEXICO.  CONSIDERABLE CONVECTION WAS DEVELOPING AHEAD OF THIS
DISTURBANCE WITH A FAIR AMOUNT OF LIGHTNING DETECTED.

TONIGHT...MOIST AIR MASS SHOULD ALLOW GULF ACTIVITY TO HOLD TOGETHER
AND REACH THE AREA AROUND MIDNIGHT.  SOME NIGHTTIME STABILIZATION OF
THE LOW LEVELS ALONG WITH WEAK SURFACE FLOW MAY HELP TO WEAKEN STORMS
SLIGHTLY AS THEY MOVE ACROSS THE PENINSULA.

FRONT NOT LIKELY TO MAKE MUCH PROGRESS UNTIL WAVE MOVES BY SO LITTLE
IN THE WAY OF LOW LEVEL DRYING WILL OCCUR...HENCE THERE WILL BE SOME
AREAS OF FOG TOWARDS SUNRISE.  CONSIDERABLE CLOUDS EXPECTED TO KEEP
FOG FROM BECOMING WIDESPREAD DENSE.

PLANNING SOME UPDATES TO INDICATE TIMING OF RAIN CHANCES AND FOG
FORMATION.  WILL ALSO HAVE TO INTRODUCE THUNDER FURTHER NORTH GIVEN
PERSISTENCE OF GULF ACTIVITY.

SUNDAY...MODELS SHOWING PLENTY OF LOW LEVEL MOISTURE ACROSS THE AREA
AS MODIFIED AIR MASS SLOWLY WORKS ACROSS THE AREA.  THEREFORE...SKY
CONDITIONS EXPECTED TO BE VERY SLOW TO IMPROVE.

LASCODY

In the hours before

Special weather statement, Feb 28, 8:15 PM EST, 2 hours 42 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-010500-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
815 PM EST SAT FEB 28 1998

...A FEW SEVERE STORMS POSSIBLE OVERNIGHT...

ANOTHER IN THE SERIES OF UPPER LEVEL DISTURBANCES MOVING THROUGH THE
SOUTHERN TIER OF THE COUNTRY WAS TRIGGERING THUNDERSTORMS LATE
SATURDAY EVENING OVER THE EASTERN GULF OF MEXICO ALONG AND AHEAD OF A
SLOW MOVING COOL FRONT.

THE STORMS WERE MOVING EAST NORTHEAST AT 30 TO 40 MPH.  A FEW COULD
PRODUCE ISOLATED TORNADOES NEAR THE WEST COAST ALONG WITH LARGE HAIL
AND DAMAGING WINDS.  A TORNADO WATCH WAS IN EFFECT UNTIL 2 AM SUNDAY
FOR THE WEST COAST AND INLAND TO LAKE AND POLK COUNTIES.

SHOULD THE STORMS MAINTAIN THERE INTENSITY AS THEY APPROACH THE
INTERIOR OF THE PENINSULA...AN ADDITIONAL SEVERE WEATHER WATCH MAY BE
REQUIRED.  PEOPLE ACROSS EAST CENTRAL FLORIDA SHOULD BE ALERT TO THE
LATEST WEATHER DEVELOPMENTS DURING THE NIGHT.  IT WOULD BE A GOOD
IDEA TO ACTIVATE YOUR NOAA WEATHER RADIO BEFORE GOING TO SLEEP THIS
EVENING.

LASCODY
Special weather statement, Feb 28, 8:15 PM EST, 2 hours 42 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-010500-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
815 PM EST SAT FEB 28 1998

...A FEW SEVERE STORMS POSSIBLE OVERNIGHT...

ANOTHER IN THE SERIES OF UPPER LEVEL DISTURBANCES MOVING THROUGH THE
SOUTHERN TIER OF THE COUNTRY WAS TRIGGERING THUNDERSTORMS LATE
SATURDAY EVENING OVER THE EASTERN GULF OF MEXICO ALONG AND AHEAD OF A
SLOW MOVING COOL FRONT.

THE STORMS WERE MOVING EAST NORTHEAST AT 30 TO 40 MPH.  A FEW COULD
PRODUCE ISOLATED TORNADOES NEAR THE WEST COAST ALONG WITH LARGE HAIL
AND DAMAGING WINDS.  A TORNADO WATCH WAS IN EFFECT UNTIL 2 AM SUNDAY
FOR THE WEST COAST AND INLAND TO LAKE AND POLK COUNTIES.

SHOULD THE STORMS MAINTAIN THERE INTENSITY AS THEY APPROACH THE
INTERIOR OF THE PENINSULA...AN ADDITIONAL SEVERE WEATHER WATCH MAY BE
REQUIRED.  PEOPLE ACROSS EAST CENTRAL FLORIDA SHOULD BE ALERT TO THE
LATEST WEATHER DEVELOPMENTS DURING THE NIGHT.  IT WOULD BE A GOOD
IDEA TO ACTIVATE YOUR NOAA WEATHER RADIO BEFORE GOING TO SLEEP THIS
EVENING.

LASCODY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 11:47 PM ESTSevere Thunderstorm WarningMLBMartin58 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.